Pennsylvania, 2023

Hail and Damaging Wind in Pennsylvania, August 15, 2023

August 15, 2023 · NWS CLE · 2 events in 1 county or zone

An occluded surface low drifted east-southeastward from western Lake Erie to northeast OH during the early evening of the 15th. Isolated showers and thunderstorms developed along low-level convergence zones associated with the cyclonic circulation of the low and amidst moderate effective bulk shear and weak to moderate MUCAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An occluded surface low drifted east-southeastward from western Lake Erie to northeast OH during the early evening of the 15th. Isolated showers and thunderstorms developed along low-level convergence zones associated with the cyclonic circulation of the low and amidst moderate effective bulk shear and weak to moderate MUCAPE. A cluster of multicell thunderstorms persisted generally northeastward through the Meadville area and produced small hail and isolated straight-line convective wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 15, 3:00 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 15, 3:00 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
400 PM EDT Tue Aug 15 2023

.SYNOPSIS...
Low pressure will move across the lower Great Lakes this evening
and exit to the east tonight. High pressure builds in Wednesday
before a cold front slides east across the area Thursday night.
Expect high pressure to return Friday and persist through the
weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Showers have blossomed as the core of the upper low moves into
the region. Can't rule out a few embedded thunderstorms and
maybe some small hail this afternoon into early this evening,
but the best chance of any stronger storms will likely remain
across NW PA where shear is more optimal. Showers will continue
through this afternoon and dissipate a bit in coverage this
evening as diurnal instability wanes. Scattered lake-enhanced
showers cpuld continue into early Wednesday morning as upper
troughing takes its time to exit to the west, but expect dry
weather to return by daybreak Wednesday and continue through
Wednesday night as high pressure builds into the region. Some
patchy fog may develop at inland locations late tonight/early
Wednesday morning due to persistent low level moisture and
lighter winds.

Temperatures will be a few degrees below normal over the next
couple days: Wednesday's highs will be in the mid 70s to around
80 degrees with minimum temps in the upper 50s to lower 60s each
night.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A deep mid/upper trough will dig into the western Great Lakes
Thursday and will swing across the central Great Lakes and Ohio
Valley Thursday night before slowly lifting across the eastern Great
Lakes and New England Friday and Friday night while starting to
deamplify. An impressive sub 985 mb surface low in response to this
mid/upper level energy will be centered over northern Ontario
Thursday morning, reaching northern Quebec by Friday morning while
filling in response to the parent mid/upper trough starting to
deamplify. This will drag a cold front eastward across northern Ohio
and NW PA Thursday evening into early Thursday night.

Mid-level wind fields will become quite strong as the base of the
mid/upper trough reaches the southern Great Lakes Thursday evening,
with west-southwesterly 500 mb flow increasing to 45-50 knots. This
will lead to 45-55 knots of deep layer (0-6 Km) bulk shear which is
supported by the latest NAMNEST. Southwesterly oriented low-level (0-
1 Km) shear will also reach 20-30 knots, so the combination of these
impressive shear magnitudes and veering of the shear vectors with
height could support some rotating mesocyclones/updraft helicity
with any convection along and ahead of the cold front. The big
limiting factor will be instability. The duration of warm/moist
advection ahead of the cold front will be short, and this will limit
low-level moisture with dew points only reaching the low/mid 60s
keeping MLCAPE values only a few hundred joules. The exception could
be a narrow ribbon of moisture right along the frontal boundary
which could push MLCAPE values over 1000 joules. The SPC introduced
a SWODY3 Marginal Risk across NW Ohio with the main threats being
damaging winds and hail, and this looks very reasonable. A tongue of
6.5 to 7 C/Km mid-level lapse rates does advect into the area
Thursday evening, so if low-level moisture ends up higher than
forecast, then MLCAPE values will easily go higher. In terms of
timing and coverage, the lack of deeper moisture will likely keep
the storm coverage fairly scattered, with a broken band of
convection likely to propagate eastward Thursday evening into early
Thursday night. Have chance PoPs reaching NW Ohio late Thursday
afternoon followed by a relatively narrow window of likely PoPs late
Thursday evening into early Thursday night. Drier air will quickly
move in later Thursday night into Friday morning, with any lingering
showers in NW PA gone by midday Friday as strong surface high
pressure builds eastward into the Great Lakes and Ohio Valley.

Highs will warm into the low 80s Thursday cooling back to below
normal for Friday with low/mid 70s expected. Lows Thursday night
will fall into the upper 50s/low 60s, with low/mid 50s Friday night,
so it will be a good night to open the windows and give the AC a
break.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The mid/upper trough over New England will continue to deamplify
over the weekend allowing an expansive mid/upper ridge to build from
the southern Plains into the mid and upper Mississippi Valleys.
Broad surface high pressure over the Ohio Valley Saturday will
gradually drift across the Appalachians Sunday and into the Mid
Atlantic by Monday and Tuesday. This will set up increasing warm air
advection this weekend into early next week, but there continues to
be uncertainty regarding how far east the big heat dome over the
Plains and Midwest will be able to migrate. The ECMWF remains a bit
farther east with the H5 high center in the Sunday through Tuesday
timeframe compared to the GFS and Canadian which drift it back
westward early next week leading to a possible backdoor cold frontal
passage Monday or Tuesday. At this time, kept a dry forecast
Saturday through Tuesday with highs in the low 80s Saturday warming
into the mid/upper 80s Sunday through Tuesday. The best chance to
see low 90s appears to be in NW Ohio, but this could be eventually
pulled farther east if the ECMWF verifies given H85 temps over 20 C
advecting into the region. The deterministic ECMWF solution of a 597-
600 DAM H5 high drifting from Iowa Sunday to Illinois by Tuesday
could also put our region on the instability/theta e gradient for
potential MCS activity dropping down the eastern periphery of the
ridge, so this is another element that keeps both temperatures and
precipitation lower confidence late this weekend into early next
week.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Mixed bag of conditions expected this afternoon into this
evening as low pressure moves through the region. MVFR will
likely overspread the area over the next several hours with
localized pockets of IFR possible, especially at NW OH
terminals. Scattered showers will peak in coverage this
afternoon before dissipating with the loss of diurnal heating
this evening. Inland terminals may experience a period
additional non-VFR conditions thanks to patchy fog and/or low
stratus early Wednesday morning. Otherwise, expect conditions to
improve at KTOL/KFDY tonight with MVFR lingering at other
terminals through at least late Wednesday morning.

Winds will be variable at 8 to 14 knots with gusts to 20 knots
as the center of the upper low moves across the CWA this
afternoon into early this evening, before becoming northwest and
diminishing below 10 knots tonight into Wednesday.

Outlook...Non-VFR possible in showers and thunderstorms on
Thursday and Thursday night.

&&

.MARINE...
Low pressure moving east of the region this afternoon will drag a
cold front across the lake allowing winds to become N and increase
to 15-25 knots. The peak of the winds will be this evening into
early tonight allowing waves to build to 3 to 5 feet on the western
and central basins before winds and waves both quickly diminish
after 06Z. The Small Craft Advisories and Beach Hazards statements
for rip currents will remain in effect, but the duration will be
limited to a few hours this evening through the first half of the
night. High pressure will bring quiet conditions Wednesday before SW
winds increase to 15-25 knots by Thursday ahead of another cold
front, veering to NW at 10-20 knots behind the front Thursday night
and Friday. High pressure will then bring a return of quiet
conditions this weekend.

Waterspouts are possible again tonight due to a surface trough
lingering across the lake as the upper low departs enhancing
convergence, as well as a 14 C lake to 850 mb temp differential, so
any showers or low clouds could produce waterspouts.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement until 11 PM EDT this evening for
     OHZ003-007.
     Beach Hazards Statement from 8 PM EDT this evening through
     late tonight for OHZ009>011.
PA...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ142-
     143.
     Small Craft Advisory from 8 PM this evening to 5 AM EDT
     Wednesday for LEZ144>146.

&&

SYNOPSIS...Maines
NEAR TERM...Maines
SHORT TERM...Garuckas
LONG TERM...Garuckas
AVIATION...Maines
MARINE...Garuckas
Hazardous weather outlook, Aug 15, 3:08 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
408 PM EDT Tue Aug 15 2023

OHZ009>011-162015-
Erie-Lorain-Cuyahoga-
408 PM EDT Tue Aug 15 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT THIS EVENING
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ006-008-012>014-017>023-027>033-036>038-047-089-PAZ001>003-162015-
Wood-Sandusky-Lake-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-
Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
408 PM EDT Tue Aug 15 2023

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-007-162015-
Lucas-Ottawa-
408 PM EDT Tue Aug 15 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-162015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
408 PM EDT Tue Aug 15 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

There is the potential for waterspouts on Lake Erie this evening
through Wednesday morning. There is a moderate risk of rip currents
tonight from Willowick, Ohio to Ripley, New York.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 15, 2:59 PM EST, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
359 PM EDT Tue Aug 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Waterspout       4 N Lakewood            41.53N 81.81W
08/15/2023                   LEZ146             OH   Public

            A couple waterspouts have been reported with
            a pictures on social media.

&&

mg
Special weather statement, Aug 15, 4:23 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Cleveland OH
523 PM EDT Tue Aug 15 2023

OHZ012>014-152215-
Geauga OH-Lake OH-Ashtabula Inland OH-
523 PM EDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of northeastern Geauga,
east central Lake and southwestern Ashtabula Counties through 615 PM
EDT...

At 522 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Chardon, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chardon, Orwell, Huntsburg, Montville, Hartsgrove, Roaming Shores,
Thompson and Rock Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4157 8118 4167 8122 4171 8100 4179 8071
      4150 8072 4150 8092
TIME...MOT...LOC 2122Z 250DEG 19KT 4162 8102

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Sullivan
Local storm report, Aug 15, 4:31 PM EST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
531 PM EDT Tue Aug 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     Tornado          3 SW Elgin              41.88N 79.79W
08/12/2023                   Erie               PA   Public

            Public recorded a video of a weak tornado
            touch down. Large tree limbs were blown
            across Concord Rd and onto a house. Max wind
            speeds were 70 mph.

&&

FZ
Special weather statement, Aug 15, 4:55 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Cleveland OH
555 PM EDT Tue Aug 15 2023

OHZ012-014-089-PAZ003-152245-
Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-Crawford PA-
555 PM EDT Tue Aug 15 2023

...Strong thunderstorms will impact portions of northeastern Lake,
Ashtabula and southwestern Crawford Counties through 645 PM EDT...

At 555 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Madison to 7 miles north of
Orwell to near Kinsman. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Geneva, Madison, Andover, Linesville, Harmonsburg, Adamsville,
Pymatuning North, Pymatuning Central, Atlantic, Austinburg, Roaming
Shores, Pierpont, Cherry Valley, North Perry, Conneaut Lake,
Jamestown, Rock Creek, North Madison, Conneaut Lakeshore and
Hartstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4149 8052 4161 8089 4163 8101 4171 8100
      4171 8111 4181 8111 4185 8101 4181 8052
      4175 8040 4149 8009
TIME...MOT...LOC 2155Z 250DEG 15KT 4167 8102 4164 8082 4148 8052

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sullivan
Special weather statement, Aug 15, 5:28 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
628 PM EDT Tue Aug 15 2023

PAZ003-152315-
Crawford PA-
628 PM EDT Tue Aug 15 2023

...Strong thunderstorms will impact portions of central Crawford
County through 715 PM EDT...

At 628 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pymatuning North to 11 miles south of
Meadville. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Meadville, Linesville, Harmonsburg, Guys Mills, Pymatuning North,
Pymatuning Central, Cochranton, Saegertown, Conneautville, Conneaut
Lake, Blooming Valley, Townville, Venango, Woodcock, Conneaut
Lakeshore and Geneva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4162 7977 4162 7982 4149 8000 4148 8016
      4162 8052 4173 8052 4182 8019 4174 7994
      4163 7976
TIME...MOT...LOC 2228Z 236DEG 20KT 4168 8047 4148 8011

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sullivan

The radar

The Pittsburgh radar (KPBZ), 121 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
August 15, 5:45 PM EST
Where
Crawford County, 0.6 mi SSW of Meadville Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
41.622, -80.203

Hail up to penny-size about three-miles WSW of Meadville.

Thunderstorm Wind, Crawford

When
August 15, 5:55 PM EST
Where
Crawford County, 0.8 mi N of Meadville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.642, -80.152

Downed trees in Meadville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145125, 1145127.